Alanine transaminase and hemoglobin appear to predict the occurrence of antituberculosis medication hepatotoxicity; findings and implications in Botswana

Boikobo Kesenogile, Brian Godman, Godfrey Mutashambara Rwegerera

Research output: Contribution to journalArticle

Abstract

Objective: Tuberculosis (TB) remains a global health problem, with medications having adverse effects including drug-induced hepatotoxicity. We determined the prevalence of anti-tuberculosis drug-induced hepatotoxicity and associated risk factors. Methods: Retrospective cross-sectional study in Botswana including TB patients admitted from 1st June 2017 to 30 June 2018. Anti-TB hepatotoxicity was categorized according to WHO criteria whereas causality assessment was made according to the updated Roussel Uclaf Causality Assessment Method (RUCAM) scale. The association between hepatotoxicity and included variables was undertaken by binary logistic regression. Results: Out of 112 patient files, 15 (13.4%) developed hepatotoxicity after an average of 20.4 days from the start of treatment. Grade 3 and 4 hepatotoxicity was found in 66.7% of the cases. According to the updated RUCAM causality assessment tool, 86.7% of patients were categorized as having possible anti-TB associated hepatotoxicity. Patients with elevated baseline alanine transaminase (ALT) were more likely to develop hepatotoxicity (OR =3.484, 95% CI = 1.02-11.90). Patients have normal hemoglobin (Hb ≥ 12 g/dl) were more likely to develop hepatotoxicity (OR = 4.413, 95% CI = 1.160-14.8). Conclusion: Overall, normal hemoglobin and elevated baseline ALT levels were significantly associated with anti-TB hepatotoxicity. Additional research is needed to explore this association further.
Original languageEnglish
Number of pages21
JournalExpert Review of Anti-infective Therapy
Early online date10 Sep 2020
DOIs
Publication statusE-pub ahead of print - 10 Sep 2020

Keywords

  • drug induced liver injury
  • hepatotoxicity
  • tubercuolosis
  • risk factors
  • Botswana

Cite this